Medical questions & health advice by board certified doctors
"Can natural supplements cause constipation?"
I started taking natural supplements and now feel constipated all the time. I am 27 and 14 weeks pregnant. Thank you.
First of all, congratulations on your pregnancy! It is unlikely that the supplements you are taking are causing constipation. However, it is very important that you clear any medications or supplements with your OB GYN doctor prior to taking them. Many natural supplements have multiple ingredients in them that could potentially be harmful to your pregnancy. I think it is more likely that the constipate you are having is directly from the pregnancy. Many women who are pregnant become constipated, froms shifts in body fluid, changes in their activity levels, and the like. You should make sure to drink plenty of water, as this will help prevent constipation. Also make sure to eat lots of fresh fruits and vegetables, as the fiber will also help to prevent constipation. If you have not had your prenatal checkup visit yet, you should schedule that. At that visit, make sure to mention any natural supplements or other medications you are thinking of taking and your doctor will tell you whether or not they are safe to take during the pregnancy. Also, if the constipation has not cleared up you can mention that and your doctor will help you come up with a treatment.
Need more info?See an obgyn today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.